Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 44, NWS Gaylord, MI

August 27, 2013Benzie County, Grand Traverse County, Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 27, 2013, 4:14 PM EDT for Benzie County, Grand Traverse County, Leelanau County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2013, 4:14 PM EDT (20:14 UTC)
Expired
Aug 27, 2013, 5:15 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benzie County, MI, Grand Traverse County, MI, Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 84 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2013-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2013-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS53 KAPX 272014
SVRAPX
MIC019-055-089-272115-
/O.NEW.KAPX.SV.W.0044.130827T2014Z-130827T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
414 PM EDT TUE AUG 27 2013

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BENZIE COUNTY IN NORTHERN LOWER MICHIGAN...
  GRAND TRAVERSE COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHERN LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 515 PM EDT

* AT 413 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM GLEN ARBOR TO 7 MILES WEST OF EMPIRE...AND MOVING
  SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EMPIRE...TRAVERSE CITY...GLEN HAVEN...GLEN ARBOR...BURDICKVILLE...
  PLATTE TOWNSHIP...MAPLE CITY...CEDAR...HONOR...BINGHAM...FOUCH...
  LAKE ANN...GREILICKVILLE...BENDON...INTERLOCHEN...INTERLOCHEN STATE
  PARK...GRAWN...TRAVERSE CITY STATE PARK...KARLIN AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR A LAKE...GET AWAY FROM THE WATER AND MOVE TO SHELTER. IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING. BOATS CAN BE SWAMPED BY LARGE CAPSIZING WAVES...EVEN ON 
SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4476 8609 4491 8608 4491 8600 4498 8592
      4504 8595 4506 8602 4508 8599 4495 8587
      4498 8578 4490 8562 4478 8562 4488 8556
      4485 8550 4482 8555 4476 8556 4483 8547
      4478 8536 4451 8578 4451 8586 4471 8625
TIME...MOT...LOC 2013Z 305DEG 26KT 4496 8597 4479 8620

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
062 
WWUS53 KAPX 272048
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
448 PM EDT TUE AUG 27 2013

MIC019-055-089-272058-
/O.CAN.KAPX.SV.W.0044.000000T0000Z-130827T2115Z/
GRAND TRAVERSE MI-BENZIE MI-LEELANAU MI-
448 PM EDT TUE AUG 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEELANAU...
NORTHEASTERN BENZIE AND GRAND TRAVERSE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 4476 8609 4491 8608 4491 8600 4498 8592
      4504 8595 4506 8602 4508 8599 4495 8587
      4498 8578 4490 8562 4478 8562 4488 8556
      4485 8550 4482 8555 4476 8556 4483 8547
      4478 8536 4451 8578 4451 8586 4471 8625
TIME...MOT...LOC 2048Z 305DEG 26KT 4481 8568 4464 8591

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:45 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 27, 2:45 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
245 PM EDT TUE AUG 27 2013

.SYNOPSIS...
ISSUED AT 1145 AM EDT TUE AUG 27 2013

THE SHOWERS AND THUNDERSTORMS WILL FADE EARLY THIS AFTERNOON...WITH
ADDITIONAL SHOWERS AND STORMS POSSIBLE LATE THIS AFTERNOON THROUGH
TONIGHT. THIS IS DUE TO A VERY WARM...HUMID AIR MASS WHICH WILL
REMAIN IN PLACE THROUGH TONIGHT...AND AS AN AREA OF LOW
PRESSURE...CURRENTLY IN THE DAKOTAS...CROSSES LOWER MICHIGAN
WEDNESDAY MORNING.

HIGH PRESSURE WILL BRING FAIR WEATHER TO NORTHERN MICHIGAN WEDNESDAY
THROUGH MOST OF THURSDAY NIGHT. A WEAK DISTURBANCE WILL BRING THE
NEXT CHANCE FOR SHOWERS AND STORMS ON FRIDAY. TEMPERATURES WILL
GENERALLY REMAIN ABOVE NORMAL THROUGH THIS COMING WEEKEND BEFORE A
DECENT SHOT OF COOLER AND DRIER AIR IS POSSIBLE BY NEXT WORK WEEK.

&&

.UPDATE...
ISSUED AT 232 PM EDT TUE AUG 27 2013

CLOUDS HAVE THINNED OUT OVER THE GRAND TRAVERSE BAY REGION
PROVIDING SOME INCREASED INSTABILITY. STORMS THAT HAVE DEVELOPED
SO FAR HAVE BEEN PRETTY BENIGN...WITH HEAVY RAIN BEING THE MAIN
THREAT. EASTERN UPPER HAS ALSO WENT TO MOSTLY SUNNY SKIES WITH DEW
POINTS IN THE LOW 70S...WITH NOTHING AS OF YET FORMING. WILL
CONTINUE TWEAKING GRIDS TO MATCH TIMING...INTENSITY...AND LOCATION
OF CURRENT AND DEVELOPING STORMS.

UPDATE ISSUED AT 1012 AM EDT TUE AUG 27 2013

MCS HAS CONTINUED TO HOLD TOGETHER. HEAVY RAIN...WIND GUSTS UP TO
28KTS AND ONLY A FEW LIGHTNING DETECTIONS ARE STILL BEING OBSERVED AS
IT CROSSES LAKE MICHIGAN AND IS JUST NOW BEGINNING TO MOVE
OVER NORTHERN LOWER MICHIGAN. HAVE UPDATED THE TIMING AND LOCATION
FOR THE NEXT FEW HOURS. APPEARS AS IF IT WILL MOVE OUT OF THE
FORECAST AREA AFTER 18Z. WILL CONTINUE TO MONITOR FOR ANY
DEVIATIONS IN MOVEMENT AND DIMINISHED INTENSITY.

UPDATE ISSUED AT 749 AM EDT TUE AUG 27 2013

SECONDARY MCS NOW ROLLING ACROSS NE WI. THIS MCS HAS BEEN HOLDING
TOGETHER VIA A WEST WIND FEEDING IN JUICY LOWER 70S TD AIR. THESE
STORM HAVE BEEN WITHSTANDING THE ALREADY WORKED OVER...SEEMINGLY
MORE STABLE AIR MASS...DUE TO THE INFLOW NOT BEING DISRUPTED. FCST
RUC DATA SUGGESTING A CONTINUED 30KT WESTERLY FLOW INTO THIS
COMPLEX THROUGH THE MORNING...AND ALTHOUGH MCS MAINTENANCE
PARAMETERS SUGGESTING AN UNLIKELY "HOLDING TOGETHER" OF THE
STORMS...THERE IS ENOUGH EVIDENCE THAT LIGHT RAINS WITH AT LEAST
ISOLATED THUNDER WILL ROLL ON INTO NRN LOWER 10AM-2PM. NOT SO SURE
ABOUT THE THUNDERSTORM COVERAGE...BUT THE PERIOD OF RAIN LOOKS
PRETTY GOOD. SKIES LIKELY TO REMAIN CLOUDY THROUGH AT LEAST EARLY
AFTERNOON...BEFORE SKIES THIN OUT...AND WE AWAIT WHETHER OR NOT WE
CAN REDEVELOP ADDITIONAL SHOWERS/STORMS ALONG/NEAR THE FRONTAL
BOUNDARY FROM GTV BAY TO STANDISH. LESS CONFIDENCE THERE...AS
SUBSIDENCE BEHIND THE DEPARTING WAVE/MCS SHOULD QUELL ANY ITCHY
DESIRE TO REDEVELOP CONVECTION.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 353 AM EDT TUE AUG 27 2013

LARGE SCALE PATTERN SIMPLY REMAINS DOMINATED BY BEHEMOTH UPPER
LEVEL RIDGING SPRAWLED OUT ACROSS THE CENTRAL AND HIGH PLAINS...THE
CENTER OF WHICH SITS JUST OUTSIDE OF KANSAS CITY. DEEP LAYER
MOISTURE ADVECTION ALONG ITS NORTHERN PERIPHERY RATHER REMARKABLE...
EVEN BY LATE AUGUST STANDARDS...WITH WESTERN LAKES PWAT VALUES NEAR
1.75 INCHES PER 00Z RAOB ANALYSIS (EXCELLENT SUBTROPICAL PACIFIC
CONNECTION). RIDGE RIDING MCS/S CONTINUE...THE LATTER OF WHICH
WAS...AT ONE TIME...AN IMPRESSIVE LOOKING THUNDERSTORM COMPLEX BACK
ACROSS THE NORTHWEST LAKES. SAID AREA WAS SIMPLY PRIMED FOR
SUCH...WITH ABUNDANT MOISTURE COLLOCATED NICELY ON EDGE OF DEEP
CAPPING...ALL THE WHILE NOCTURNALLY ENHANCED H9 LOW LEVEL JET/WEAK
SURFACE FRONT/MID LEVEL WAVE ENTICED EXCELLENT DEEP LAYER SUPPORT.
VEERING LOW LEVEL JET AND APEX OF RIDGING REMAINING UPSTREAM OF OUR
AREA ALL SUPPORT THIS COMPLEX TO CONTINUE TO DIVE EAST/SOUTHEAST
THROUGH THE REMAINDER OF THE EARLY MORNING HOURS...MAINLY PUSHING
INTO THE SOUTHWEST THIRD OF OUR AREA (ALREADY IMPACTING PORTIONS OF
THE LAKE MICHIGAN SHORELINE). RADAR TRENDS HAVE BEEN A DOWNWARD ONE
AS COMPLEX OUTRUNS DEEPER INSTABILITY AXIS. WOULD EXPECT THIS TREND
TO CONTINUE...SO ANY SEVERE WEATHER THREAT THROUGH EARLY MORNING
LOOKS MINIMAL AT BEST. TIMING/COVERAGE/AND INTENSITY OF THESE STORMS
ARE THE PRIMARY FORECAST CHALLENGES THROUGH THIS MORNING...WITH
FOCUS SHIFTING TO TIMING AND IMPACTS FROM ADDITIONAL CONVECTION
HEADING INTO THIS AFTERNOON AND EVENING.

***FIRST MUST STATE THE OBVIOUS...ENTIRE SHORT TERM PERIOD IS AN
EXCEEDINGLY LOW CONFIDENCE FORECAST...WITH FREQUENT UPDATES/CHANGES
MORE THAN ANTICIPATED AS WE HEAD THROUGH THE NEXT SEVERAL HOURS***

NOW...THAT SAID: PATTERN ACTUALLY CHANGES VERY LITTLE TODAY...WITH
RIDGING REMAINING STEADFAST ACROSS THE CENTRAL PLAINS...AND OVERHEAD
NORTHWEST FLOW CONTINUING THROUGH THE MID AND UPPER LEVELS. GIVEN
SUCH...SHOWERS AND STORMS HAVE NO CHOICE BUT TO BUILD SOUTHEAST
THROUGH THIS MORNING AND AFTERNOON. WOULD EXPECT A RELATIVELY SHARP
CUT-OFF TO PRECIP ALONG ITS NORTHEAST EXTENT AS DEEP MOIST INFLOW
FOLLOWS THE MOST CONVECTIVELY ACTIVE PORTION OF THE MCS/S. STRONGEST
MOISTURE GRADIENT AND VEERING LOW LEVEL JET...THE NOSE OF WHICH
REMAINS FOCUSED UPSTREAM OF OUR AREA...ALL SUPPORT MOST OF THE
SIGNIFICANT ACTIVITY RUNNING WEST OF INTERSTATE 75 THIS MORNING.
LEAD WAVE RESPONSIBLE FOR THIS MORNINGS SHOWERS AND STORMS PIVOTS
OFF TO THE SOUTHEAST QUICKLY...WITH ADDITIONAL MID LEVEL ENERGY ENTICING
FURTHER CONVECTIVE DEVELOPMENT BACK UPSTREAM HEADING THROUGH THIS
AFTERNOON. WOULD EXPECT POST LEAD WAVE SUBSIDENCE REGIME TO
POTENTIALLY PUT AN END TO ACTIVITY BY LATER THIS MORNING INTO EARLY
THIS AFTERNOON ACROSS MUCH OF OUR AREA. WILL USE THESE IDEAS AND
LARGELY IGNORE WHAT APPEARS TO BE TOO AGGRESSIVE GUIDANCE DRIVING
SHOWER AND STORMS FURTHER NORTHEAST AND REDEVELOPING THEM MUCH TOO
QUICKLY. WILL HAVE SOME BUFFER...OF COURSE...BUT WILL RECONFIGURE
INHERITED POPS TOWARDS THIS THINKING. IF MAIN CONVECTIVE ELEMENTS
PIVOTS SOUTHEAST QUICKER THIS AFTERNOON (A REAL POSSIBILITY)...COULD
EASILY SEE ITS MOISTURE ROBBING INFLUENCES RESULT IN THE COMPLETE
NORTHEAST HALF OF THE AREA REMAINING DRY. NO DOUBT ANOTHER DAY OF
FREQUENT UPDATES WILL BE NEEDED AS ACTIVITY UNFOLDS. REGARDING
SEVERE WEATHER POTENTIAL...AREAS SOUTHEAST OF TRAVERSE CITY TO EAST
TAWAS LINE REMAIN UNDER A SLIGHT RISK FOR SUCH PER LATEST SPC INFO.
HARD TO COMPLETELY ARGUE AGAINST THIS IDEA...ESPECIALLY IF UPSTREAM
CORRIDOR OF DEEPER INSTABILITY/MOISTURE CAN MAKE A MOVE INTO THE
REGION. WIND FIELDS MORE THAN SUFFICIENT FOR ORGANIZED SEVERE
WEATHER...WITH CORRIDOR OF DEEP SHEAR IN EXCESS OF 40 KNOTS SLIDING
ACROSS THE OUTLOOKED AREA. OF COURSE...ALL SIMPLY DEPENDS ON HOW
UPSTREAM ACTIVITY UNFOLDS. PATTERN RECOGNITION STRONGLY SUPPORTS
MORE ORGANIZED SEVERE THREAT RUNNING SOUTHWEST OF THE FORECAST AREA
AS STRONGER STORMS FOCUS ALONG BETTER INFLOW AND INSTABILITY AXIS
RESIDING ON SOUTHWEST SIDE OF SOMEWHAT DISORGANIZED SURFACE TROUGH.
WILL CONTINUE TO MONITOR AND MENTION SEVERE POSSIBILITIES IN LATEST
HWO AND WEATHER BRIEFING PRODUCTS.

ANY LINGERING SHOWER AND STORM THREAT LOOKS TO END LATER THIS
EVENING AS MID LEVEL DISTURBANCE RESPONSIBLE FOR SUCH DEPARTS. NOT
QUITE AS MILD AS PREVIOUS NIGHTS...BUT STILL A WARM ONE WITH LOWS
ONLY IN THE LOWER AND MIDDLE 60S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 353 AM EDT TUE AUG 27 2013

UPPER LEVEL PATTERN CHANGES VERY LITTLE THROUGH THURSDAY...AS
STRONG RIDGE OF HIGH PRESSURE ALOFT AND VERY WARM AND MUGGY AIR
HOLD FIRM ACROSS THE GREAT LAKES. RING OF FIRE PATTERN FOR NRN
MICHIGAN WITH CHANCES FOR SHOWERS AND STORMS TIED TO THE
IDENTIFICATION AND TIMING OF INDIVIDUAL WAVES ALOFT. NEXT
SIGNIFICANT WAVE IS NOTED FOR LATE THURSDAY INTO FRIDAY WITH
HEIGHTS BEING SUPPRESSED TO SOME DEGREE...BEFORE A STRONGER WAVE
ALOFT EXPECTED TO ARRIVE LATE THIS WEEKEND...POSSIBLY BRINGING A
SHOT OF MORE REFRESHING COOLER/DRIER AIR FOR EARLY NEXT WORK WEEK.

WEDNESDAY THROUGH THURSDAY NIGHT...AN AREA OF LOW PRESSURE AND
MCS COMPLEX IS EXPECTED TO HAVE MOVED SOUTH OF THE REGION
WEDNESDAY MORNING. CURRENT FORECAST OF NO PRECIPITATION IS FINE
RIGHT NOW. CERTAINLY NO OVERWHELMING EVIDENCE FOR POPS TO BE
INTRODUCED FOR LINGERING PRECIPITATION. ALTHOUGH HEIGHTS ALOFT DO
NOT SLIP ALL THAT MUCH...SUBSIDENCE BEHIND THE DEPARTING
WAVE/CONVECTION...AND THE ARRIVAL OF SFC HIGH PRESSURE AND A SHOT
OF DRIER AIR FILLS IN FOR MUCH OF THIS TIME PERIOD. PRECIP CHANCES
ARE BASICALLY NIL WITH PWATS EXPECTED TO FALL DOWN TO AROUND 1"
AND MAIN FRONTAL ZONE NOW PUSHING SOUTH AND WEST OF THE AREA. FCST
BUFR SOUNDINGS SUGGESTING A FAIRLY SUNNY AFTERNOON WITH SLIGHTLY
BETTER CUMULUS DEVELOPMENT THURSDAY. THIS CUMULUS WILL BE TIED TO
DEVELOPING LAKE BREEZES INTO THE MOST INTERIOR LOCALES OF BOTH
EASTERN UPPER AND NRN LOWER. STILL A VERY SUNNY DAY IS EXPECTED.
LATE THURSDAY AFTERNOON THROUGH THURSDAY NIGHT...SKIES WILL BE
INCREASING IN CLOUDINESS WITH THE APPROACH OF THE NEXT SIGNIFICANT
SHORTWAVE. HIGH TEMPS WILL BE WELL INTO THE 80S WITH LOWS DROPPING
INTO THE LOWER HALF OF THE 60S AND POSSIBLY SOME UPPER 50S.

FRIDAY THROUGH MONDAY...AFOREMENTIONED SHORTWAVE PASSES THROUGH
FRIDAY...CORRELATING WITH THE SEEMINGLY BEST CHANCE FOR RAIN THIS
PERIOD OF TIME. THIS RAIN WILL BE NORTH OF THE OLD FRONTAL ZONE
THAT SLIPS SOUTH OF US...WHILE LOW PRESSURE DRIFTS PRETTY FAR WEST
OF US...ACROSS SRN MN/NRN IL. TIMING AND STRENGTH OF THIS WAVE
DEFINITELY IN QUESTION THIS FAR OUT...AND THUS HOW MUCH WE
SUPPRESS THE RIDGE ALOFT. THAT SAID...STILL EXPECTING SOME FALLING
HEIGHTS...WITH WEAK LOW LEVEL WIND FIELDS RESULTING IN MINIMAL
THERMAL/MOISTURE ADVECTIONS. SHOULD STILL BE WARM WITH HIGHS IN
THE UPPER HALF OF THE 70S AND LOWER HALF OF THE 80S. WEAK LOW
LEVEL WINDS CONTINUE INTO THE WEEKEND WITH WHAT AT THIS POINT
SEEMS LIKE VERY SMALL CHANCES FOR SHOWERS/STORMS. UNCERTAINTIES IN
THE UPPER/SFC PATTERN WILL RESULT IN MAINTAINING 20-30% CHANCES.
WINDS INCREASE MORE SO OUT OF THE SOUTH SUNDAY WITH WELL DEFINED
SHORTWAVE AND BONA FIDE SFC LOW/COLD FRONT TO CROSS THE NORTH
WOODS. PATTERN SUGGESTS STEEPER MID LEVEL LAPSE RATES IN FALLING
HEIGHTS AND STILL WARM BL FOR A CHANCE OF SHOWERS AND STORMS.
TRENDS POINTING TOWARD A DECENT SHOT OF COOLER AND DRIER AIR BY
EARLY NEXT WORK WEEK...WITH HIGHS FALLING BACK INTO THE UPPER 60S
TO MIDDLE 70S. WILL SEE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 242 PM EDT TUE AUG 27 2013

VFR CONDITIONS AT TAF SITES OUTSIDE OF THUNDERSTORMS...WHICH SO
FAR SEEM TO ONLY BE IMPACTING TVC. TVC WILL BE IN AND OUT OF IFR
AND MVFR VISIBILITIES AND CEILINGS AS RAIN SHOWERS AND
THUNDERSTORMS CONTINUE TO MOVE OVER THE AREA FOR THE NEXT SEVERAL
HOURS. MIST/FOG IS EXPECTED TO DEVELOP LATE TONIGHT AND INTO THE
EARLY MORNING HOURS...WITH MOSTLY MVFR VISIBILITIES AT ALL
SITES BUT...APN AND PLN MAY ACCOMPANY LIFR CEILINGS WITH THEIR
REDUCED VISIBILITIES. ONCE THE FOG AND LOW CEILINGS DISSIPATE
AFTER SUNRISE...VFR CONDITIONS WILL PERSIST WITH CLEARING SKIES
AND LIGHT WINDS.

&&

.MARINE...
ISSUED AT 353 AM EDT TUE AUG 27 2013

ONLY MARINE ISSUE WILL BE AREAS OF FOG AND LOCALLY ENHANCED
WINDS FROM THUNDERSTORM COMPLEXES EXPECTED TO PASS THROUGH THE
REGION TODAY INTO EARLY THIS EVENING. MOST ACTIVE AND WIDESPREAD
SHOWERS AND STORMS EXPECTED TO IMPACT LAKE MICHIGAN...WITH ONE PERIOD
THIS MORNING...FOLLOWED BY REDEVELOPMENT THIS AFTERNOON AND EARLY
EVENING. LOCAL ONSHORE FLOW EXPECTED THIS AFTERNOON AS LAKE BREEZES
DEVELOP. WINDS BECOME NORTH TO NORTHEAST ACROSS THE BIG WATERS
THROUGH TONIGHT AND WEDNESDAY...BUT LOOK TO REMAIN WELL BELOW SCA
CRITERIA.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...TL
SYNOPSIS...JL
SHORT TERM...MB
LONG TERM...SD
AVIATION...TL
MARINE...MB
Hazardous weather outlook, Aug 27, 12:22 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1222 PM EDT TUE AUG 27 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
281930-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1222 PM EDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CURRENT THUNDERSTORMS WILL MOVE OUT OF THE AREA BY THE EARLY
AFTERNOON HOURS. NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS HAVE
A GOOD CHANCE OF REDEVELOPING LATE THIS AFTERNOON INTO THIS
EVENING FOR MAINLY NORTHERN LOWER MICHIGAN. THERE IS A CHANCE THAT
A COUPLE OF STORMS COULD REACH SEVERE LIMITS...ESPECIALLY ALONG AND
SOUTH OF A LINE EXTENDING FROM TRAVERSE CITY TO EAST TAWAS.
DAMAGING WINDS TO 6O MPH WOULD BE THE PRIMARY THREAT...ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

In the hours before

Special weather statement, Aug 27, 10:57 AM EDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1057 AM EDT TUE AUG 27 2013

MIZ020-025>027-032-033-271630-
LEELANAU-BENZIE-GRAND TRAVERSE-KALKASKA-WEXFORD-MISSAUKEE-
1057 AM EDT TUE AUG 27 2013

...HEAVY RAIN MOVING ACROSS NORTHWESTERN LOWER MICHIGAN...

 AT 1050 AM NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN
OF SHOWERS AND THUNDERSTORMS.

THESE STORMS WERE LOCATED OVER LEELANAU AND BENZIE COUNTIES AND MOVING
EAST SOUTHEAST. AREAS LIKELY TO BE IMPACTED BY THESE STORMS DURING
THE NEXT HOUR INCLUDE... TRAVERSE CITY...KALKASKA...MANTON...CADILLAC
AND LAKE CITY.

WHEN THESE STORMS PASS...EXPECT VERY HEAVY DOWNPOURS...LIGHTNING
AND WINDS UP TO 30 MPH.

FOR ADDITIONAL INFORMATION, PLEASE VISIT THE NWS GAYLORD WEB PAGE
AT WWW.WEATHER.GOV/GAYLORD.
Special weather statement, Aug 27, 11:27 AM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1127 AM EDT TUE AUG 27 2013

MIZ020-025>027-032-033-271630-
LEELANAU-BENZIE-GRAND TRAVERSE-KALKASKA-WEXFORD-MISSAUKEE-
1127 AM EDT TUE AUG 27 2013

...HEAVY RAIN MOVING ACROSS NORTHWESTERN LOWER MICHIGAN...

AT 1050 AM NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN
AREA OF SHOWERS AND THUNDERSTORMS.

THESE STORMS WERE LOCATED OVER LEELANAU AND BENZIE COUNTIES AND
MOVING EAST SOUTHEAST. AREAS LIKELY TO BE IMPACTED BY THESE STORMS
DURING THE NEXT HOUR INCLUDE... TRAVERSE
CITY...KALKASKA...MANTON...CADILLAC AND LAKE CITY.

WHEN THESE STORMS PASS...EXPECT VERY HEAVY DOWNPOURS...LIGHTNING
AND WINDS UP TO 30 MPH.

FOR ADDITIONAL INFORMATION, PLEASE VISIT THE NWS GAYLORD WEB PAGE
AT WWW.WEATHER.GOV/GAYLORD.
Local storm report, Aug 27, 12:22 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1222 PM EDT TUE AUG 27 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       6 SSW BENZONIA          44.53N 86.13W
08/27/2013  M1.41 INCH       BENZIE             MI   COOP OBSERVER

            COOP OBSERVER STATION BEULAH 7SSW /BEUM4/
            HEAVY RAIN DURATION 24 HOURS

&&

IRIS SYSTEM
Local storm report, Aug 27, 12:31 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1231 PM EDT TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 S BENZONIA            44.54N 86.10W
08/27/2013  M1.12 INCH       BENZIE             MI   COCORAHS

            24 HR TOTAL THRU 8 AM.

0800 AM     HEAVY RAIN       4 WNW WELLSTON          44.24N 86.03W
08/27/2013  M1.16 INCH       MANISTEE           MI   COCORAHS

            24 HR TOTAL THRU 8 AM.

&&

NTS
Local storm report, Aug 27, 3:13 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
313 PM EDT TUE AUG 27 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HEAVY RAIN       WILLIAMSBURG            44.77N 85.40W
08/27/2013  M1.16 INCH       GRAND TRAVERSE     MI   TRAINED SPOTTER

            HEAVY RAIN DURATION 1 HOUR

&&

IRIS SYSTEM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:18 PM EDTFlash Flood WarningAPXBenzie, Grand Traverse, Kalkaska, Leelanau6 hr
Aug 27, 3:21 PM EDTSpecial Marine WarningAPX54 min
Aug 27, 4:09 PM EDTSpecial Marine WarningAPX66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.